Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS New York, NY

August 19, 2020Richmond County, New York

NWS New York, NY issued this special weather statement at Aug 19, 2020, 4:59 AM EDT for Richmond County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 4:59 AM EDT (08:59 UTC)
Expired
Aug 19, 2020, 5:45 AM EDT
In force
46 min
Issued by
NWS New York, NY

County Richmond County, NY

The radar

The Philadelphia radar (KDIX), 71 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS81 KOKX 190859
SPSOKX

Special Weather Statement
National Weather Service New York NY
459 AM EDT Wed Aug 19 2020

NJZ107-108-NYZ074-190945-
Eastern Union-Western Union-Richmond (Staten Is.)-
459 AM EDT Wed Aug 19 2020

...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTHERN UNION AND RICHMOND 
COUNTIES...

At 458 AM EDT, a shower was located over Society Hill, or near New
Brunswick, moving east at 35 mph.

Winds of 30 mph are possible with this shower.

Locations impacted include...
Plainfield, Linden, Todt Hill, Verrazano-Narrows Bridge, Huguenot,
Clark, Port Richmond, Tompkinsville, Tottenville, Oakwood, Rahway,
Annadale, Hylan Blvd, New Dorp and West Shore Express.

LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
      4056 7421 4059 7421 4060 7422 4060 7426
      4059 7428 4060 7430 4061 7431 4060 7446
      4063 7442 4064 7406 4061 7403 4058 7405
      4052 7412 4050 7421
TIME...MOT...LOC 0858Z 271DEG 29KT 4055 7446 

$$

JE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:37 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 19, 4:37 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
437 AM EDT Wed Aug 19 2020

.SYNOPSIS...
A cold front stalls just south of the region today, before pushing
further south late tonight and into Thursday as high pressure begins
to build. High pressure will then settle over the area for late this
week while gradually weakening. A low pressure trough will develop
nearby Saturday night and remain into Sunday. A cold front will pass
through Monday and Monday night, and become stationary on
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A longwave trough moves through the region and into New England for
today. The trough however does basically shear out, with a piece
being left behind eventually back towards the Mississippi and
Tennessee Valleys as the northern piece ejects northeast of the
region by late today into this evening. Overall this should result
in a good deal of clouds for much of today with subtle spokes of
shortwave energy pushing through. With overall instability and lift
lacking due to being on the drier / cooler side of the frontal
boundary off to the south cannot justify going any higher than
slight chance POPs, mainly across southern portions of the area.
Temperatures today should be near normal, to perhaps a degree or two
below normal across northern sections. A southwesterly flow in the
mid levels will keep clouds around for a good portion of the day,
and this will aid in keeping daytime temperatures down just a touch.
Then partly cloudy skies should develop from west to east later in
the day.

There is a moderate risk for the development of rip currents at the
ocean beaches for today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
With the low pressure well north of the region in Eastern Canada
getting a nudge with a bit more of a push in the westerlies late
tonight, we can expect a surface trough to get pushed east and
offshore. Behind this trough a light northerly flow will get
established towards and just after midnight resulting in clearing
skies. This will result in a comfortable night as dewpoints will
drop further. On Thursday expect more in the way of sunshine along
with very comfortable humidity levels as dew points should reside
mainly in the 50s. Thus it will be very comfortable for mid to late
August as temperatures may average a couple of degrees below average
despite a good deal of sunshine. The winds will initially be out of
the northeast, and then will become more variable, then possibly
more southerly in direction as high pressure begins to settle over
the region.

There is a moderate risk for the development of rip currents at the
ocean beaches for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A longwave trough over eastern Canada and into the northeastern
states will be weakening at the beginning of the long term
forecast period. Then the upper flow will be weakly ridged to
near zonal through most of Saturday as the Bermuda high remains
over the western Atlantic and into the southeastern states. A
weak shortwave will be moving into the ridge Saturday and pass
mainly to the west and north. With some destabilization there
will be a chance of thunderstorms around the western periphery
of the high Saturday afternoon into the evening.

Additional energy moves through the near zonal flow for Sunday with
a weak shortwave. With increased instability will see a better
chance of showers and thunderstorms. Then Monday and Monday
night a more amplified shortwave moves into the area with a
surface low and cold front that moves slowly southward as
ridging builds back in from the west by Tuesday 12Z. And with
some weak cyclonic flow remaining into Tuesday there will be a
slight chance of afternoon thunderstorms across the interior.

Near normal temperatures Thursday will be modifying Friday into
early next week with the Bermuda high influencing the weather with
increased heat and humidity during that time.

There is a moderate risk for the development of rip currents at
the ocean beaches for Thursday.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
A front will linger just offshore today. High pressure builds in
tonight into Thursday before moving offshore Thursday night.

Rain showers are possible with a low chance of MVFR into today.
Amendments are possible to include these rain showers. Otherwise,
VFR conditions are expected through the TAF period.

Light and variable winds will give way to sea breezes today and then
more northerly flow as high pressure builds in towards tonight.
Confidence is low on timing of wind direction changes with moderate
confidence on wind speed. The wind speed is expected to stay under
10 kts through the TAF period.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Late tonight through Friday...VFR.
.Saturday...Mainly VFR, slight chance of a shower or thunderstorm in
the afternoon into early evening.
.Sunday...Chance of showers and thunderstorms with MVFR possible,
mainly during the afternoon.

&&

.MARINE...
A weak pressure gradient remains across the waters. A weak frontal
boundary nearby offshore will push farther off the coast tonight
into Thursday as high pressure builds in from the west. High
pressure moves offshore Thursday night into Friday. Well below SCA
criteria conditions are in the forecast through early Friday. Winds
are less than 10 kt with ocean seas of 2 to 3 ft through early
Friday.

Conditions are forecast to stay below SCA criteria for the rest of
Friday through the weekend with a weak pressure gradient remaining
in place.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the remainder of the
week.

&&

.TIDES/COASTAL FLOODING...
Water levels are still running astronomically high with the recent
new moon. The astronomical tide begins to come down through the
week, but before it does so some of the south shore back locations
of Queens and especially Nassau are expected to touch minor flood
benchmarks for the evening high tide cycles for Wednesday and
possibly Thursday. A coastal flood statement has been issued for
this evening's high tide.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/MET
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...MET
AVIATION...JM
MARINE...JM
HYDROLOGY...JE/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 19, 3:16 AM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
316 AM EDT Wed Aug 19 2020

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-200900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
316 AM EDT Wed Aug 19 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 19, 4:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
459 AM EDT Wed Aug 19 2020

NJZ107-108-NYZ074-190945-
Eastern Union-Western Union-Richmond (Staten Is.)-
459 AM EDT Wed Aug 19 2020

...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTHERN UNION AND RICHMOND
COUNTIES...

At 458 AM EDT, a shower was located over Society Hill, or near New
Brunswick, moving east at 35 mph.

Winds of 30 mph are possible with this shower.

Locations impacted include...
Plainfield, Linden, Todt Hill, Verrazano-Narrows Bridge, Huguenot,
Clark, Port Richmond, Tompkinsville, Tottenville, Oakwood, Rahway,
Annadale, Hylan Blvd, New Dorp and West Shore Express.

LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
      4056 7421 4059 7421 4060 7422 4060 7426
      4059 7428 4060 7430 4061 7431 4060 7446
      4063 7442 4064 7406 4061 7403 4058 7405
      4052 7412 4050 7421
TIME...MOT...LOC 0858Z 271DEG 29KT 4055 7446

JE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:31 AM EDTCoastal Flood StatementOKXNassau, Queens17 hr
Aug 19, 10:09 AM EDTSpecial Marine WarningOKX66 min
Aug 19, 11:26 AM EDTSpecial Marine WarningOKX64 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.